Taking multiple medications is common when treating an illness. Even the average cold may require a decongestant along with something for pain and an antibiotic. Many over-the-counter treatments also combine medications, for example acetaminophen and diphenhydramine (the acetaminophen is for pain and fever; the diphenhydramine is an antihistamine that causes drowsiness). However, if you’re a patient with several healthcare providers or with prescriptions from multiple pharmacies, your medication profile may not be available to everyone involved. This may lead to the risk of a potentially dangerous drug interaction. Drug interactions fall into three basic groups: drug-food interactions, such as grapefruit juice and atorvastatin; drug-condition interactions, such as ibuprofen and high blood pressure; and, of course, drug-drug interactions, such as oral contraceptives and antibiotics. Always let your healthcare providers and pharmacists know about all of your medications and health conditions. There are also a couple of websites to check for drug interactions that you may find useful:
WebMD Interaction Checker will search interactions with prescription, OTC, and herbal medications for free. Categorized interactions include Do Not Take Together, Serious, Significant, Minor, or a combination of all four.
Drugs.com’s Drug Interactions Checker provides results for consumers and healthcare professionals, and include categorized interactions that are Major, Moderate, Minor, Food, or Therapeutic Duplication.
Lastly, prescription medications come with a package insert (PI) which may provide additional insight about drug interactions and certain conditions such as pregnancy. Ask your pharmacist or other healthcare provider to review the PI with you to discuss potential problems.
Whether it be with food, your medical condition, herbals, or additional prescription medications, taking a few minutes to discuss your medicines with your healthcare provider(s) may help you learn more about unexpected, and possibly preventable, side effects.
Thanks for reading,
Mr. Glen, R.Ph.